Iowa, 2019Hail and Damaging Wind in Iowa, April 17, 2019
April 17, 2019 · NWS DMX · 2 events in 2 counties and zones
A surface low pressure system developed in the southern Colorado front range area on April 16th and slid east northeast through Kansas, Nebraska, and into Iowa through the 17th of April. By mid afternoon on the 17th, the surface low was situated over north central Iowa/south central Minnesota and the accompanying surface low extending back south southwest through the state.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low pressure system developed in the southern Colorado front range area on April 16th and slid east northeast through Kansas, Nebraska, and into Iowa through the 17th of April. By mid afternoon on the 17th, the surface low was situated over north central Iowa/south central Minnesota and the accompanying surface low extending back south southwest through the state. In the warm sector, SBCAPE values were in the 1000-2000 J/kg range, effective bulk shear around 30 to 40 kts, nominal hail CAPE values in the 200 to 300 J/kg range, and nearly negligible DCAPE. Storms were driven by the cold front and were pulse storms in nature in most cases. Storms were predominantly sub-severe with gusty winds and small hail, though two instances of severe reports were seen in the form of a destroyed farm shed and quarter inch hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 17, 2:14 PM CST, 46 minutes earlier.
Area forecast discussion, Apr 17, 2:14 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
314 PM CDT Wed Apr 17 2019
.DISCUSSION.../Tonight through Wednesday/
Issued at 312 PM CDT Wed Apr 17 2019
The primary concern through the period will be convective trends
into this evening. At 19z a small cluster of shallow convection
was moving through west central sections, greatly driven by a
remnant MCV from overnight and early morning convection across NE.
While moving into an area of uncapped 500-1000 j/kg MLCAPEs, this
cluster will likely remain elevated and does not have much hope
of becoming surface based as it is moving through the warm sector
and gusty SW winds which have reached all the way to Mason City.
Thus the primary threat here would be marginal severe hail as it
moves into 30-40kts of effective shear. The only tornado potential
would appear to be in the far northeast corner near Waterloo
where the warm front has yet to pass, but winds there are expected
to flip SW soon ending any potential.
Somewhat more robust and surface based convection may develop
farther south along the front however from southern IA into MO
where instability is somewhat higher. Low level convergence is not
strong, but likely adequate and recent radar trends suggest that
is already in progress. The hail environment is somewhat similar
south, but there may be more wind potential there with greater
mixing in progress leading to higher ceilings and DCAPEs from I-80
south. Little tornado threat there either with surface winds
already veered to southwest. The convection allowing models have a
decent handle on these progressions and depict a broken line
moving through the forecast area through late afternoon, likely
exiting the far southeast corner early this evening. Cooler temps,
cumulus and brisk northwest winds will be in place in the
trailing cyclonic flow tomorrow. There may be some very isolated
showers as well during the afternoon, but dry in most locations.
The large mean trough responsible for our storms and frontal
passage should close off through the OH Valley by Friday leading
to a brief period of weak ridging before the development of a
western CONUS trough. This will make our cool down brief with a
return to warm temperatures for the weekend. A northern stream
short wave will bring a dry, weak frontal passage through late
Saturday, but this will only drop us back to normal at worst.
Models differ quite a bit on the evolution of the aforementioned
western trough from late in the weekend into early next week. The
GFS is farther north with the forcing and baroclinic zone into IA
and includes a much stronger short wave ejecting out of the long
wave trough through the MO Valley. The ECMWF is much less bullish
however so have played a compromise with chance category broad
brush PoPs Sun into Tue, but confidence is low. If 12z ECMWF
trends persist however, the forecast would ultimately be drier.
&&
.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1257 PM CDT Wed Apr 17 2019
Widespread VFR/MVFR ceilings were in place across central IA at
18z with patchy showers and a few storms underway. Coverage and
intensity of storms is expected to increase and begin to affect
TAF sites in the 20Z-00Z along an approaching cold front, lasting
for a few hours at any particular location. The precipitation
potential should end sharply during the evening but will likely be
followed by at least MVFR stratus and continued low end wind gusts
into Thursday.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DISCUSSION...Small
AVIATION...Small
Hazardous weather outlook, Apr 17, 2:49 PM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
349 PM CDT Wed Apr 17 2019
IAZ006-007-016-017-025>028-036>039-047>050-059>062-071>075-
081>086-092>097-182100-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
Dallas-Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
349 PM CDT Wed Apr 17 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Strong to severe thunderstorms are possible this into this
evening, especially central to east. The primary threats will be
large hail and damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Northwesterly winds of 15 to 25 mph, with gusts to 35 mph are
expected Thursday.
Thunderstorms are possible Sunday evening. At this time, the
threat for severe weather with these storms is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
IAZ005-015-023-033>035-044>046-057-058-070-182100-
Kossuth-Palo Alto-Pocahontas-Sac-Calhoun-Webster-Crawford-Carroll-
Greene-Audubon-Guthrie-Cass-
349 PM CDT Wed Apr 17 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
A few non-severe thunderstorms are possible into early this
evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Northwesterly winds of 15 to 25 mph, with gusts to 35 mph are
expected Thursday.
Thunderstorms are possible Sunday evening. At this time, the
threat for severe weather with these storms is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ004-024-182100-
Emmet-Humboldt-
349 PM CDT Wed Apr 17 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
A few non-severe thunderstorms are possible into early this
evening.
River Flood Warnings will continue into next weekend for parts of
the upper Des Moines River Basin. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Northwesterly winds of 15 to 25 mph, with gusts to 35 mph are
expected Thursday.
Thunderstorms are possible Sunday evening. At this time, the
threat for severe weather with these storms is low.
River Flood Warnings will continue into next weekend for parts of
the upper Des Moines River Basin. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Kotenberg
In the hours before
Special weather statement, Apr 17, 12:52 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Des Moines IA
152 PM CDT Wed Apr 17 2019
IAZ045-057-058-171930-
Guthrie IA-Audubon IA-Carroll IA-
152 PM CDT Wed Apr 17 2019
...Dime to Penny Size Hail Possible...
At 151 PM CDT, Doppler radar was tracking a strong thunderstorm near
Irwin, or 11 miles northwest of Audubon, moving northeast at 45 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Coon Rapids, Templeton, Dedham, Willey, Ralston and Gray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4188 9509 4206 9463 4180 9462 4170 9509
TIME...MOT...LOC 1851Z 241DEG 37KT 4179 9513
Kotenberg
Special weather statement, Apr 17, 1:09 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Des Moines IA
209 PM CDT Wed Apr 17 2019
IAZ057-058-171945-
Guthrie IA-Audubon IA-
209 PM CDT Wed Apr 17 2019
...Penny to Dime Size Hail Possible...
At 208 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Audubon, moving east at 45 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Audubon, Exira, Elk Horn and Audubon County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4181 9462 4163 9463 4155 9504 4160 9504
4160 9506 4171 9507
TIME...MOT...LOC 1908Z 249DEG 38KT 4162 9500
KotenbergThunderstorm Wind, Polk
- When
- April 17, 3:00 PM CST
- Where
- Polk County, 1.54 mi W of Alleman
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 41.820, -93.650
Public reported a destroyed farm shed, via social media.
Hail, Marshall
- When
- April 17, 3:31 PM CST
- Where
- Marshall County, 1.47 mi SSE of Rhodes
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.910, -93.170
Trained spotter reported quarter inch hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Texas, April 17 to 18, 20192 injured · $1.2 million · 2 in hail · 49 events
- Tornadoes and Flood in Missouri, April 17 to 19, 2019$391,000 · EF0 · 28 events
- Tornadoes and Flash Flood in Oklahoma, April 17, 2019$36,000 · EF1 · 32 events
- Hail and Damaging Winds in Kansas, April 17, 2019$94,000 · 63 kt wind · 12 events
- Hail and Damaging Winds in Oklahoma, April 17, 2019$64,000 · 1 in hail · 15 events
- Tornadoes and Flooding in Texas, April 17, 2019EF0 · 33 events
- Tornadoes and Hail in Kansas, April 17 to 18, 20192 in hail · 27 events
- Hail in Missouri, April 17, 20191.75 in hail · 11 events
- Hail and Damaging Wind in Texas, April 17, 20191.75 in hail · 10 events
- Rip Current in Florida, April 17, 20191 injured · 1 event
- Flash Flood and Hail in Kansas, April 17, 20191.75 in hail · 9 events
- Hail and Damaging Winds in Texas, April 17 to 18, 2019$5,000 · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815854, 815855.